Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 8, NWS Huntsville, AL

November 18, 2015Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Nov 18, 2015, 10:25 AM CST for Limestone County, Madison County, Alabama. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 18, 2015, 10:25 AM CST (16:25 UTC)
Expired
Nov 18, 2015, 1:30 PM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 10:34 AM CSTFLASH FLOOD2 Nnw Madison, ALTHE INTERSECTION OF BALCH ROAD AND GILLESPIE ROAD WAS BARRICADED DUE TO HIGH WATER.
Nov 18, 10:34 AM CSTFLASH FLOOD2 Wnw Madison, ALTHE INTERSECTION OF BROWNS FERRY ROAD AND MOSE CHAPEL ROAD WAS BARRICADED.
Nov 18, 10:38 AM CSTFLASH FLOOD1 W Madison, ALTHE INTERSECTION OF BURGREEN ROAD AND HARDIMEN ROAD WAS CLOSED DUE TO HIGH WATER.
Nov 18, 10:38 AM CSTFLASH FLOOD2 Nne Madison, ALCLIFF COVE BLVD AT HUGHES ROAD WAS BARRICADED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 704 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
704 m²/s²
0-3 km storm-relative helicity
818 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WGUS54 KHUN 181625
FFWHUN
ALC083-089-181930-
/O.NEW.KHUN.FF.W.0008.151118T1625Z-151118T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CST WED NOV 18 2015

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  EASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 130 PM CST

* AT 1024 AM CST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN FALLING UP TO THREE INCHES OF RAIN HAS ALREADY FALLEN.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3497 8635 3461 8637 3454 8635 3450 8648
      3457 8654 3460 8666 3463 8695 3499 8694

$$

KTW
3 follow-up statements
012 
WGUS74 KHUN 181643
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1043 AM CST WED NOV 18 2015

ALC083-089-181930-
/O.CON.KHUN.FF.W.0008.000000T0000Z-151118T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-LIMESTONE AL-
1043 AM CST WED NOV 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CST FOR
MADISON AND EASTERN LIMESTONE COUNTIES...

AT 1039 AM CST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT HEAVY RAIN HAS FALLEN AND WILL CONTINUE TO FALL OVER LIMESTONE
AND MADISON COUNTIES. TWO TO THREE INCHES OF RAINFALL HAS ALREADY
FALLEN WITH SWOLLEN CREEKS. ADDITIONALLY...FLASH FLOODING IS
OCCURRING ALONG INDIAN CREEK GREENWAY WITH THE CURRENT STAGE OF
INDIAN CREEK AT 8 FEET WHICH IS ABOVE THE FLOOD STAGE OF 7.5 FEET.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUNTSVILLE...MADISON...ATHENS...MOORES MILL...REDSTONE ARSENAL...
MERIDIANVILLE...HAZEL GREEN...OWENS CROSS ROADS...ARDMORE AND GURLEY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3497 8635 3461 8637 3454 8635 3450 8648
      3457 8654 3460 8666 3463 8695 3499 8694

$$

KTW
153 
WGUS74 KHUN 181810
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1210 PM CST WED NOV 18 2015

ALC083-089-181930-
/O.CON.KHUN.FF.W.0008.000000T0000Z-151118T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-LIMESTONE AL-
1210 PM CST WED NOV 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CST FOR
MADISON AND EASTERN LIMESTONE COUNTIES...

AT 1208 PM CST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT HEAVY RAIN WAS CONTINUING TO FALL OVER THE AREA.  FLASH
FLOODING IS EXPECTED TO CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUNTSVILLE...MADISON...ATHENS...MOORES MILL...REDSTONE ARSENAL...
MERIDIANVILLE...HAZEL GREEN...OWENS CROSS ROADS...ARDMORE AND GURLEY.

ADDITIONAL RAINFALL AMOUNTS OF HALF AN INCH TO AN INCH ARE POSSIBLE
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3497 8635 3461 8637 3454 8635 3450 8648
      3457 8654 3460 8666 3463 8695 3499 8694

$$

LN
415 
WGUS74 KHUN 181923
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CST WED NOV 18 2015

ALC083-089-181930-
/O.EXP.KHUN.FF.W.0008.000000T0000Z-151118T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-LIMESTONE AL-
123 PM CST WED NOV 18 2015

...THE FLASH FLOOD WARNING FOR MADISON AND EASTERN LIMESTONE COUNTIES
WILL EXPIRE AT 130 PM CST...

RAINFALL HAS ENDED AND NO ADDITIONAL FLOODING IS EXPECTED. FLOOD
WATERS AROUND INDIAN CREEK WILL BE SLOW TO RECEDE THROUGH THE EARLY
AFTERNOON HOURS. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3497 8635 3461 8637 3454 8635 3450 8648
      3457 8654 3460 8666 3463 8695 3499 8694

$$

KTW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 5:41 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Nov 18, 5:41 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 AM CST WED NOV 18 2015

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 308 AM CST WED NOV 18 2015/
A STRONG 5H CLOSED LOW IS NOW OVER ERN KS WHILE A SFC LOW IS OVER
IOWA. FROM THE SFC LOW A CDFNT EXTENDED THRU MO AND INTO CENTRAL MS
WITH A WARM FRONT ACROSS WRN TN AND THRU ERN AL. OTHERWISE VERY
WINDY CONDITIONS WERE ACROSS THE TN VALLEY WITH SUSTAINED WINDS ARND
20 WITH GUSTS 35 TO 40...ESPECIALLY IN HIGHER ELEVATIONS. AFTER
COORDINATING WITH SURROUNDING OFFICES WILL EXTEND THE WIND ADVISORY
THRU 9 AM FOR ALL OF THE TN VALLEY.

AT 3 AM THE BAND OF HEAVY RAIN AND A FEW TSRA WERE ENTERING NW AL.
SOUNDINGS WERE SHOWING NO CAPES BUT HIGH SHEAR VALUES. THUS NOT
EXPECTING WIDESPREAD SVR WX TODAY BUT A FEW STORMS MAY PRODUCE WIND
GUSTS ARND 50 MPH AND HEAVY RAIN WITH LOCALIZED FLOODING...ESPECIALLY
THIS MRNG. BY THE AFTN SHEAR VALUES WILL DROP AS DOES THE CHC OF
SHRA. SFC WINDS WILL ALSO DIMINISH AS WELL. THE CDFNT SHOULD BE OUT
OF THE TN VALLEY ARND 00Z. WILL KEEP A SLIGHT POP FOR SHRA OVER NW
AL FROM 00Z TO 03Z IN CASE THE CDFNT WOULD SLOW DOWN A LITTLE. AFTER
MIDNIGHT GFS SHOWS A SECONDARY/DRY CDFNT APPROACHING THE CWA WHICH
MAY INCREASE CLOUD COVER...THUS TOOK OUT MENTION OF FOG FOR NOW.

THURSDAY/FRIDAY...A LARGE SFC HIGH WILL BUILD ACROSS THE REGION WITH
DRY CONDITIONS. TEMPS WILL WARM A LITTLE WITH AFTN HIGHS IN THE MID
60S AND MRNG LOWS ARND 40.

SATURDAY...ANOTHER CDFNT WILL MOVE ACROSS THE AREA BY SATURDAY
EVENING. THE BLENDED MODELS SHOW A SLIGHT CHC OF SHRA ESPECIALLY
OVER OUR TN ZONES DURING THE MRNG/AFTN HOURS.

SUNDAY THRU TUESDAY...COLDER TEMPS AND DRY CONDITIONS WILL BE BEHIND
THE PREVIOUSLY MENTION CDFNT ON SATURDAY. A HARD FREEZE (TEMPS IN
THE MID 20S) LOOKS POSSIBLE SUNDAY AND MONDAY MORNINGS. AFTN HIGHS
WILL BE IN THE 50S.

007

&&

.AVIATION...
FOR 12Z TAFS...AREA OF +SHRA IS BEGINNING TO SPREAD EWD ACROSS NW AL
THIS EARLY WED MORNING...WITH CIGS LOWERING CLOSE TO 1K FT IN SOME OF
THE HEAVIER PRECIP. THERE ARE A FEW EMBEDDED LIGHTNING STRIKES WITHIN
THE +SHRA...BUT THEY LOOK TO BE VERY SPARSE ATTM. SFC WINDS ALSO
REMAIN OUT OF THE SE NEAR 15-20KT WITH GUSTS AROUND 30KT...ALTHOUGH
THESE WINDS SHOULD BEGIN TO DIMINISH LATER THIS MORNING AS THE COLD
FRONT BEGINS TO MOVE EWD ACROSS THE AREA. AREA OF +SHRA WILL ALSO
TRANSLATE EWD ACROSS THE REMAINDER OF THE AREA INTO THE DAYTIME
PERIOD...WITH CIGS/VIS LOWERING CLOSE TO IFR RANGE IN SOME OF THE
HEAVIER ACTIVITY. OVERALL CONDS WILL BEGIN TO IMPROVE LATE THIS
AFTERNOON/EVENING...AS CLOUD BASES BEGIN TO DIMINISH/LIFT AND SFC
FLOW BECOMES MORE LIGHT/VAR.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Nov 18, 3:28 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 AM CST WED NOV 18 2015

ALZ001>010-016-TNZ076-096-097-182000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
328 AM CST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

STRONG GUSTY WINDS WILL BEGIN TO DIMINISH LATE WEDNESDAY MORNING.
HOWEVER THE THREAT OF HEAVY RAIN AND A FEW THUNDERSTORMS WILL
CONTINUE INTO THE AFTERNOON BEFORE TAPERING OFF. THE STRONG WINDS AND
A WET GROUND MAY RESULT IN A FEW TREES BEING BLOWN DOWN EARLY
WEDNESDAY MORNING. TOTAL RAINFALL FROM THIS SYSTEM WILL BE AROUND TWO
INCHES WITH LOCALLY HIGHER AMOUNTS LIKELY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Nov 18, 9:40 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
940 AM CST WED NOV 18 2015

ALZ006>008-016-181630-
CULLMAN AL-MARSHALL AL-MORGAN AL-MADISON AL-
940 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CULLMAN...NORTHWESTERN
MARSHALL...SOUTHEASTERN MORGAN AND WESTERN MADISON COUNTIES UNTIL
1030 AM CST...

AT 940 AM CST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF FALKVILLE
TO NEAR CULLMAN TO BLOUNT SPRINGS...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...CULLMAN...ARAB...MOORES MILL...REDSTONE ARSENAL...
HANCEVILLE...OWENS CROSS ROADS...HOLLY POND...MORGAN CITY AND ALABAMA
A AND M UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3412 8679 3438 8684 3493 8647 3459 8640
      3424 8644 3426 8644 3425 8652 3412 8660
      3408 8670 3405 8668 3406 8671 3403 8670
      3395 8680
TIME...MOT...LOC 1540Z 214DEG 45KT 3436 8680 3415 8675 3395 8678

KTW
Local storm report, Nov 18, 9:46 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
946 AM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     NON-TSTM WND GST 4 WNW TRIANA            34.61N 86.79W
11/18/2015  M41 MPH          MADISON            AL   ASOS

&&

KULA
Local storm report, Nov 18, 9:58 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
958 AM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     NON-TSTM WND DMG 3 SE SEWANEE            35.17N 85.89W
11/18/2015                   FRANKLIN           TN   LAW ENFORCEMENT

            8 INCH TREE LIMB DOWN AND BLOCKING EVA ROAD IN SEWANEE.
            SEVERAL LIMBS DOWN THIS MORNING.

&&

KULA
Local storm report, Nov 18, 10:00 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND GST 3 ESE WINCHESTER        35.18N 86.07W
11/18/2015  E44 MPH          FRANKLIN           TN   AWOS

&&

KULA
Local storm report, Nov 18, 10:14 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1014 AM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     NON-TSTM WND DMG 3 NE WINCHESTER         35.22N 86.08W
11/18/2015                   FRANKLIN           TN   LAW ENFORCEMENT

            TREE DOWN AT 956 SHELLY ROAD IN DECHERD.

&&

KULA
Local storm report, Nov 18, 10:24 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1024 AM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      3 W MADISON             34.70N 86.80W
11/18/2015                   LIMESTONE          AL   LAW ENFORCEMENT

            BURGREEN AT HARDIMAN ROAD IS CLOSED DUE TO FLASH FLOODING
            ALONG RUSSELL BRANCH.

&&

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 5:11 AM CSTSpecial Weather StatementHUNColbert, Franklin34 min
Nov 18, 5:41 AM CSTSpecial Weather StatementHUNLawrence34 min
Nov 18, 8:17 AM CSTSpecial Weather StatementHUNMadison43 min
Nov 18, 9:16 AM CSTSpecial Weather StatementHUNCullman44 min
Nov 18, 9:40 AM CSTSpecial Weather StatementHUNMadison50 min
Nov 18, 10:28 AM CSTSpecial Weather StatementHUNJackson47 min
Nov 18, 11:07 AM CSTSpecial Weather StatementHUNJackson, Marshall38 min
Nov 18, 11:36 AM CSTSpecial Weather StatementHUNDeKalb, Jackson54 min
Nov 18, 11:49 AM CSTSevere Thunderstorm WarningHUNDeKalb26 min

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.